Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 56, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 23, 2008, 10:07 PM CDT for Leflore County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 10:07 PM CDT (03:07 UTC)
- Expired
- Jul 23, 2008, 11:01 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 240307 FFWJAN MSC083-240500- /O.NEW.KJAN.FF.W.0056.080724T0307Z-080724T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 1007 PM CDT WED JUL 23 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF GREENWOOD... * UNTIL MIDNIGHT CDT * AT 1003 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM JUST NORTH OF GREENWOOD...MOVING SOUTH AT 8 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3344 9014 3345 9029 3359 9024 3359 9010 $$ OLB
1 follow-up statement
000 WGUS74 KJAN 240401 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1101 PM CDT WED JUL 23 2008 MSC083-240411- /O.CAN.KJAN.FF.W.0056.000000T0000Z-080724T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEFLORE MS- 1101 PM CDT WED JUL 23 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LEFLORE COUNTY... LAT...LON 3344 9014 3345 9029 3359 9024 3359 9010 $$ OLB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:45 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 23, 9:45 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 945 PM CDT WED JUL 23 2008 .DISCUSSION...ADJUSTED POPS DOWNWARD PER LATEST RADAR TRENDS. PREV FORECAST ON TRACK WITH TEMPERATURES AND DECREASING POPS. && .PREV DISCUSSION...400 PM CDT WED JUL 23 2008 ARKLAMISS REGION REMAINS IN A SQUEEZE PLAY THIS AFTERNOON BETWEEN MOIST SOUTHERLY FLOW COMING IN FROM THE GULF OF MEXICO AND DRIER NORTHERLY FLOW ASSOCIATED WITH A WEAK FRONT AND UPPER LEVEL DISTURBANCE COMING DOWN FROM THE NORTH. SOME OF THE MENTIONED LOW LEVEL SOUTHERLY FLOW IS AT LEAST SOMEWHAT ATTRIBUTABLE TO HURRICANE DOLLY (WHICH RECENTLY MADE LANDFALL AT SOUTH PADRE ISLAND TEXAS). PERSISTENT BAND OF WEST TO EAST ORIENTED SHOWERS AND THUNDERSTORMS HAVE BEEN PROGRESSING SLOWLY NORTH THROUGH THE AFTERNOON ACROSS NE LA AND SOUTH MS ALONG THE NORTHERN EDGE OF DEEP LOW LEVEL SOUTHERLY FLOW. THIS BAND IS NOW STRUGGLING TO PUSH NORTH OF THE I-20 CORRIDOR AS I WRITE. TO THE NORTH THERE ARE NOW ISOLATED STORMS DEVELOPING IN THE NORTHERLY FLOW REGIME DUE TO A VERY MOIST...HOT AND UNSTABLE AIRMASS BEING ACTIVATED BY THE REFERRED TO DISTURBANCE COMING SOUTH. THERE SHOULD BE A WEST TO EAST BAND OF ENHANCED CONVERGENCE SET UP BETWEEN HIGHWAY 82 AND I-20 LATE THIS AFTERNOON INTO THIS EVENING WHERE VIGOROUS THUNDERSTORM GROWTH TAKES PLACE. THIS EXPECTED ACTIVITY SHOULD BE CAPABLE OF PRODUCING AT LEAST ISOLATED INCIDENTS OF SEVERE WEATHER (FROM WIND AND HAIL) AND EXTREMELY HEAVY DOWNPOURS. THE FORECAST AND HWO HIGHLIGHTS THESE GENERAL AREAS FOR HAVING THE HIGHEST RISK FOR ACTIVE WEATHER AS WE GO THROUGH THE EVENING HOURS. EXPECT CONCENTRATED SHOWERS AND STORMS OVER NORTHERN ZONES THIS EVENING TO TAKE SOME TIME TO DIMINISH...BUT EVENTUALLY ENDING AFTER MIDNIGHT. ELSEWHERE EVENING CONVECTION WILL BE MORE ISOLATED AND LIKELY QUICKER TO END. FOR TOMORROW THE MENTIONED CONVERGENCE BAND (LOOSELY ASSOCIATED WITH AN ACTUAL FRONTAL BOUNDARY) WILL SET UP FROM NORTHWEST TO SOUTHEAST ACROSS NORTHEAST MISSISSIPPI. MEANWHILE...SOUTHWEST LOW LEVEL FLOW WEST OF THIS BOUNDARY WILL BE SOMEWHAT DIVERGENT...ALTHOUGH THE ATMOSPHERE WILL GET RATHER WARM AND UNSTABLE. WITH LITTLE UPPER LEVEL SUPPORT ANTICIPATED...EXPECT MOST OF THE DAYTIME SHOWER AND STORM ACTION TO BE ISOLATED AND TENDING BY LATE AFTERNOON TO BECOME MORE CONCENTRATED IN NORTHEAST ZONES AROUND THE CONVERGENCE ZONE. A FEW STRONG STORMS WILL BE POSSIBLE...BUT THERE IS NOT EXPECTED TO BE ENOUGH INSTABILITY OR ATMOSPHERIC FORCING AVAILABLE FOR MUCH IN THE WAY OF SEVERE WEATHER. HIGHS WILL BE MAINLY IN THE MID 90S (LIKE THE 12Z MAV SUGGESTS). RIDGING WILL BE BUILDING BACK IN FROM THE WEST RATHER STRONGLY BY FRIDAY...BUT THE PRESENCE OF THE CONVERGENCE ZONE NEAR THE MS/AL STATELINE AND A POSSIBLE DISTURBANCE COMING SOUTH FROM THE TN VALLEY COULD STILL BRING SOME SCATTERED SHOWERS AND STORMS TO AREAS OF MS EAST OF INTERSTATE 55. OTHERWISE...ANTICIPATE ONLY VERY ISOLATED DIURNAL SHOWER AND STORM ACTIVITY WITH TEMPERATURES ALONG AND WEST OF I-55 STARTING TO HEAT BACK UP. WENT LARGELY WITH MAV ADVERTISED TEMPS (RANGING FROM THE UPPER 90S ALONG AND WEST OF THE BIG RIVER TO LOW AND MID 90S OVER EASTERN ZONES). OVERALL MODEL CONSENSUS CONTINUES TO SUGGEST THE UPPER RIDGE CENTERED JUST TO OUR WEST WILL BE THE MAIN WEATHER STORY FOR THE ARKLAMISS THIS WEEKEND. SHOWER AND THUNDERSTORM ACTIVITY SHOULD MAINLY BE ISOLATED AT BEST WITH 850 MB TEMPS FROM 20 TO 22 DEGREES C TRYING TO BUILD INTO AREAS WEST OF THE NATCHEZ TRACE. LATEST 12Z MEX GUIDANCE FOR THESE DAYS HAS COME IN HOTTER AND HAVE LARGELY FOLLOWED (AND EVEN INCREASED IN WESTERN ZONES A BIT). RIGHT NOW OUR FORECAST ADVERTISES A RANGE OF HIGHS NEAR 100 WEST AND IN THE MID 90S EAST FOR BOTH DAYS...AND OUR FORECAST COULD EASILY BE TOO COOL. THERE IS ALSO THE EXPECTATION OF ENOUGH LOW LEVEL MOISTURE REMAINING IN PLACE TO DELIVER HEAT INDEX VALUES UP AROUND 105 IN AT LEAST WESTERN ZONES. MODELS SUGGEST THE RIDGE INFLUENCE WILL CONTINUE INTO AT LEAST EARLY NEXT WEEK AND HEAT MAY BUILD FURTHER. HOWEVER...THERE IS A LITTLE UNCERTAINTY IN THIS ASSUMPTION AS THE BREAKDOWN OF THIS RIDGE IS LIKELY BY THE LATTER PORTION OF NEXT WORK WEEK AND HOW QUICKLY THIS WILL OCCUR IS QUESTIONABLE. OUR CURRENT FORECAST ADVERTISES HIGHS MAINLY IN THE MID AND UPPER 90S MONDAY AND TUESDAY AND WE DEFINITELY MAY BE TOO COOL IF THE RIDGE BREAKDOWN DOES NOT OCCUR QUICKLY. BUT WITH GIVEN UNCERTAINTIES AND POSSIBLE PRECIP IMPLICATIONS (IN MAINLY NORTHERN AND EASTERN ZONES)...I WILL LEAVE THE GOING FORECAST ALONE AND WAIT FOR INCREASED CONFIDENCE. /BB/ && .AVIATION...SCATTERED THUNDERSTORMS NRN ZONES WILL CONTINUE TO DECREASE IN COVERAGE THROUGH MIDNIGHT. ISOLATED SHOWERS WILL BE POSSIBLE OVER OTHER AREAS EAST OF INTERSTATE 55 THROUGH MIDNIGHT. WILL SEE VFR CONDITIONS MOST LOCATIONS WITH CIGS AT OR ABOVE 4 THOUSAND FT...THE EXCEPTION BEING LOCALLY LOWER CIGS VSBYS IN SHOWERS AND TSTMS. AREAS OF MVFR VSBYS WILL BE POSSIBLE AFTER 09Z IN FOG...WHICH WILL CLEAR BY 14Z. VFR CONDITIONS INTO THURSDAY MORNING WITH ISOLATED CONVECTION DEVELOPING SOUTH OF INTERSTATE 20 BY EARLY AFTERNOON. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/CAB 03
Hazardous weather outlook, Jul 23, 9:56 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE JACKSON MS 956 PM CDT WED JUL 23 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 956 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY ISOLATED STRONG STORMS WILL BE POSSIBLE THROUGH MIDNIGHT MAINLY NORTH OF HIGHWAY 82 AS A WEAK FRONT EXTENDS ACROSS THE AREA. PERIODS OF HEAVY RAINFALL WILL OCCUR WITH SOME STORMS AND PONDING WATER WILL BE POSSIBLE ON ROADWAYS AND IN LOW LYING AREAS. WINDS UP TO 40 MPH AND DIME SIZED HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. MOST ACTIVITY WILL END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY VERY HOT CONDITIONS MAY START TO MOVE BACK INTO THE REGION AS EARLY AS FRIDAY. THE ENTIRE OUTLOOK AREA WILL HAVE THE POTENTIAL TO SEE TEMPERATURES CLIMB NEAR OR SLIGHTLY ABOVE THE CENTURY MARK LATE THIS WEEKEND AND INTO THE EARLY PARTS OF NEXT WEEK...ESPECIALLY AREAS ACROSS THE WEST. PLEASE STAY TUNED TO FURTHER UPDATES REGARDING THIS POSSIBLE HEAT WAVE. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 24/03
In the hours before
Special weather statement, Jul 23, 7:21 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON MS 721 PM CDT WED JUL 23 2008 MSZ019-034-035-240100- SUNFLOWER MS-WASHINGTON MS-HUMPHREYS MS- 721 PM CDT WED JUL 23 2008 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTH CENTRAL MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH WAS LOCATED FROM ARCOLA TO ISOLA...MOVING SOUTHEAST AT 10 MPH. HEAVY RAINFALL MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHWESTERN HUMPHREYS...CENTRAL WASHINGTON AND SOUTHERN SUNFLOWER COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. 7
Local storm report, Jul 23, 7:54 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PRESTON 32.88N 88.83W
07/22/2008 E0.25 INCH KEMPER MS EMERGENCY MNGR
PEA SIZED HAIL REPORTED IN PRESTON, MS IN THE NORTHWEST
CORNER OF KEMPER COUNTY.
&&Special weather statement, Jul 23, 7:54 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 754 PM CDT WED JUL 23 2008 MSZ029-030-240120- CLAY MS-WEBSTER MS- 754 PM CDT WED JUL 23 2008 A CLUSTER OF THUNDERSTORMS CAPABLE WAS PRODUCING VERY HEAVY RAIN OVER NORTHERN CLAY AND WEBSTER COUNTIES. THE STORMS WERE LOCATED 5 MILES WEST OF MONTPELIER...MOVING SOUTH AT 10 MPH. PERIODS OF HEAVY RAINFALL MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS. WATER COLLECTING IN DITCHES AND CULVERTS MAY LEAD TO BRIEF...MINOR FLOODING. PEOPLE IN NORTHEASTERN WEBSTER AND WEST CENTRAL CLAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Jul 23, 7:54 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE JACKSON MS 754 PM CDT WED JUL 23 2008 MSZ029-030-240120- CLAY MS-WEBSTER MS- 754 PM CDT WED JUL 23 2008 A CLUSTER OF THUNDERSTORMS WAS PRODUCING VERY HEAVY RAIN OVER NORTHERN CLAY AND WEBSTER COUNTIES. THE STORMS WERE LOCATED 5 MILES WEST OF MONTPELIER...MOVING SOUTH AT 10 MPH. PERIODS OF HEAVY RAINFALL MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS. WATER COLLECTING IN DITCHES AND CULVERTS MAY LEAD TO BRIEF...MINOR FLOODING. PEOPLE IN NORTHEASTERN WEBSTER AND WEST CENTRAL CLAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Jul 23, 8:09 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 809 PM CDT WED JUL 23 2008 ARZ075-MSZ034-240120- CHICOT AR-WASHINGTON MS- 809 PM CDT WED JUL 23 2008 A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS MOVING ACROSS CENTRAL AND SOUTHERN SECTIONS OF WASHINGTON AND CHICOT COUNTIES AT 809 PM CDT...MOVING SOUTH AT 7 MPH. THE BAND EXTENDED FROM ARCOLA TO WAYSIDE TO NEAR LAKE VILLAGE. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM. STRONG WINDS FROM 30 TO 40 MPH WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. RUNOFF FROM HEAVY RAINFALL WITH THESE STORMS WILL PRODUCE PONDING WATER ON STREETS AND UNDERPASSES AND IN LOW LYING AREAS WHERE DRAINAGE IS POOR. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHWESTERN WASHINGTON AND CENTRAL CHICOT COUNTIES SHOULD MONITOR THIS STORM CLOSELY. OLB
Special weather statement, Jul 23, 9:50 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 950 PM CDT WED JUL 23 2008 MSZ025-027-028-037-240330- LEFLORE MS-CARROLL MS-MONTGOMERY MS-ATTALA MS- 950 PM CDT WED JUL 23 2008 AN AREA OF THUNDERSTORMS WAS PRODUCING HEAVY RAINFALL OVER PORTIONS OF NORTH CENTRAL MISSISSIPPI. RAINFALL RATES WILL CONTINUE FROM 1 TO 2 INCHES PER HOUR...WITH ISOLATED AMOUNTS NEAR 3 INCHES PER HOUR. WATER MAY COLLECT ON ROADWAYS AND IN OTHER POOR DRAINAGE AREAS. AVOID AREAS WHERE WATER MAY COVER THE ROAD. BE ESPECIALLY CAUTIOUS AT NIGHT. PEOPLE IN EXTREME NORTH CENTRAL ATTALA...WESTERN MONTGOMERY...CARROLL AND EAST CENTRAL LEFLORE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.